MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C0630-B
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached inside the lantern.Evaluation revealed that the pull wire was within the pusher assembly ddt.If the ruby coil is forcefully retracted against resistance, the pusher assembly may elongate beyond the reach of the pull wire and allow the embolization coil to detach.The ovalization on the lantern likely contributed to resistance during retraction of the ruby coil during the procedure.The pusher assembly was able to be removed from the lantern without an issue.Further evaluation of the device revealed that the pet lock was damaged but intact on the proximal end of the pusher assembly and the pusher assembly was kinked.If the device is advanced against resistance damage such as this may occur.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in a gluteal vessel off of the hypogastric artery using a lantern delivery microcatheter (lantern), ruby coils, a diagnostic catheter, and a non-penumbra sheath.It should be noted that the patient's anatomy was tortuous.During the procedure, resistance was encountered when the lantern was advanced approximately two-thirds of the way through the diagnostic catheter.When the lantern was approximately three-fourths of the way through the diagnostic catheter, it would not advance further.Upon removal, the distal end of the lantern was ovalized.The physician opened a new lantern and successfully advanced it through the same diagnostic catheter during testing on the back table.However, while attempting to introduce the lantern to the patient, resistance was encountered during advancement through the distal end of the diagnostic catheter.Upon removal, the distal end of the lantern was ovalized.Therefore, the diagnostic catheter was also removed from use.Next, the physician added a long sheath and used a new diagnostic catheter with a new lantern.Resistance was encountered while advancing a ruby coil through the distal end of the lantern and the coil would not advance further.While retracting the ruby coil, resistance was also encountered and, subsequently, the coil unintentionally detached inside the lantern.Therefore, the lantern containing the ruby coil and the diagnostic catheter were removed together from the patient.Upon removal, the physician noted that the distal end of the lantern was ovalized.At this point, the physician decided not to use a microcatheter, and used the same diagnostic catheter to continue the procedure.During advancement of the second ruby coil through the diagnostic catheter, the physician inadvertently kinked the ruby coil pusher wire.Therefore, the ruby coil was removed.The procedure was completed using thirteen additional ruby coils, the same diagnostic catheter, the same long sheath, and the same sheath.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13905022
Report Number3005168196-2022-00137
Device Sequence Number4277262
Product Code HCG
UDI-Device Identifier00814548018362
UDI-Public00814548018362
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/25/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY4C0630-B
Device Catalogue NumberRBY4C0630
Device Lot NumberF97150
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2022
Initial Report FDA Received Date03/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/02/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age69 YR
Patient SexMale
Date Report Sent to FDA01/01/2005